Mississippi, 2010

Flash Flooding and Hail in Mississippi, June 1 to 2, 2010

June 1 to 2, 2010 · NWS JAN · 12 events in 7 counties and zones

A few weak areas of low pressure combined with instability and gulf moisture to produce scattered thunderstorms across the region. A few storms reached severe limits and produced hail, wind damage, and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$346,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A few weak areas of low pressure combined with instability and gulf moisture to produce scattered thunderstorms across the region. A few storms reached severe limits and produced hail, wind damage, and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 1, 2:30 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 1, 2:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT TUE JUN 1 2010

.DISCUSSION...(TUESDAY THROUGH FRIDAY NIGHT)

MAIN FOCUS OF THIS UPDATE WILL BE ON THE CONTINUED DAYTIME
CONVECTION AND SLIGHTLY WARMING TEMPERATURES THROUGH THE WEEK AND AN
APPROACHING UPPER LEVEL LOW THAT MAY LINGER ACROSS THE REGION
ENHANCING RAIN CHANCES THURSDAY INTO THE BEGINNING OF THE WEEKEND.

AFTERNOON CONVECTION IS ONGOING AMIDST 2000-3000J/KG SBCAPE AND
SURFACE DEWPOINTS IN THE UPPER 60S AND LOW 70S ACROSS THE REGION.
SHOWER AND THUNDERSTORM ACTIVITY WILL BE ONGOING THROUGH THIS
AFTERNOON AND EARLY EVENING HOURS. SOME SHOWER AND THUNDERSTORM
ACTIVITY MAY LAST AFTER SUNSET WHERE EXISTING OUTFLOW BOUNDARY
CONVERGENCE PERSISTS. HOWEVER...ALL ACTIVITY WILL DISSIPATE BY
9-10PM THIS EVENING. MODEL SUITE OF GFS/NAM/ECMWF TRY TO CONVEY SOME
RISING OF LOW TO MID LEVEL HEIGHTS ACROSS THE LOWER MISSISSIPPI
VALLEY REGION THIS AFTERNOON BUT THEN AGAIN SHOW SUBTLE LOWERING OF
20DM THIS EVENING AT THE H500 LEVEL. THIS TREND HOLDS TRUE FOR THE
H700 AND H850 LEVELS AS WELL. THE LOWERING HEIGHTS WILL AID IN
ADDITIONAL COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PREVIOUS DAYS. SKIES WILL CLEAR OFF TONIGHT WITH THE
EXCEPTION OF SOME HIGH TO MID LEVEL CLOUDS FROM TODAY/S CONVECTION.

HEADING INTO WEDNESDAY...A MOIST/UNSTABLE AIRMASS WILL REMAIN
IN-PLACE OVER THE ARKLAMISS REGION AS AN UPPER LEVEL LOW MOVES OUT
OF THE SOUTHWEST CONUS TOWARDS CENTRAL TEXAS. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL BE ON TAP WITH ~2000J/KG TO ~2500J/KG
SBCAPE...NO CIN...AND PWATS RANGING FROM 1.6 NORTH TO 1.9 SOUTH.
LAPSE RATES WILL REMAIN WEAK (5.5-6C/KM) AND VERTICAL TOTALS OF ~25.
THUS...ONE CAN EXPECT SIMILAR CONDITIONS TO TODAY WITH SOME
THUNDERSTORMS BECOMING STRONG WITH PEA TO DIME SIZED HAIL AND GUSTY
WINDS OF 30-40MPH. WILL MAKE MENTION OF THREAT IN HWO. CONVECTION
SHOULD INITIATE AS TEMPERATURES APPROACH THE MID TO UPPER 80S
TOMORROW BY 1PM AND LASTING THROUGH THE EARLY EVENING HOURS. AS FOR
WEDNESDAY NIGHT...CLOUDS WILL DIMINISH INTO THE EVENING AND
OVERNIGHT HOURS INTO THURSDAY FOLLOWING PEAK HEATING.

INCREASED THURSDAY MORNING LOWS BY A DEGREE OR SO WITH READINGS IN
THE UPPER 60S WITH SOME 70S AROUND DUE TO ADDITIONAL CLOUD COVER.
INCREASED H700-300 CONVERGENCE OVER THE REGION ASSOCIATED WITH UPPER
LEVEL LOW. SOME MODEL DISCREPANCIES BEGIN AT THIS STAGE WITH THE
POSITION AND STRENGTH OF THE UPPER LOW. 12Z GFS IS SLOWER THAN 31/0Z
ECMWF AND 15Z SREF. GFS POSITIONING LAGS THE ENERGY AND SUBSEQUENT
COLD POCKET IN EASTERN TEXAS THROUGH THE DAY THURSDAY WHILE THE
ECMWF/SREF ARE MORE PROGRESSIVE BY BRING THE LOW ACROSS LOUISIANA
AND EVEN AS FAR EAST AS THE SOUTHERN MISSISSIPPI. WENT AHEAD WITH A
BLEND OF GFS/ECMWF FOR CONTINUITY. THURSDAY AGAIN WILL SEE ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS WITH CONTINUED MOIST/UNSTABLE
AIRMASS. EXPECT A GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS WITH
SOME DYNAMIC UPLIFT IN ADDITION TO THE ALREADY PRESENT THERMODYNAMIC
LIFT WITH MLCAPES 1500-2000J/KG. THUNDERSTORM ACTIVITY THURSDAY
LOOKS TO BE CONFINED TO THE SOUTH WHERE EARLIER RAINS/CLOUDS ACROSS
NORTHERN SECTION LIMIT INSTABILITY. THUNDERSTORM ACTIVITY WILL WANE
GOING INTO THURSDAY NIGHT AND FRIDAY MORNING BUT RAIN SHOWER MAY
LINGER AROUND AS UPPER LEVEL LOW EDGES CLOSER TO ARKLAMISS REGION.

EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS FRIDAY AS UPPER LEVEL
LOW BREAKS OFF FROM THE MAIN FLOW AND BECOMES NEARLY STATIONARY OVER
THE LOWER MISSISSIPPI RIVER VALLEY. INCREASED POPS FOR BOTH PERIODS
ON FRIDAY TO ACCOUNT FOR THE SLOW PROGRESSION OF THE UPPER LEVEL
SUPPORT FOR ONGOING SHOWERS AND THUNDERSTORMS. THIS MAY HAVE TO BE
INCREASED IN FUTURE UPDATES IF UPPER LOW PROGRESSION REMAINS SLOW.
MEX MOS TEMPERATURES FOR FRIDAY ARE SHOOTING FOR THE MID 90S..THAT
MAY BE A BIT AGGRESSIVE GIVEN NEAR-STAGNANT UPPER LEVEL LOW OVER THE
REGION AND HAVE CUT FRIDAY HIGH TEMPS BACK A BIT. IF UPPER LEVEL LOW
REMAINS IN PLACE AS SUGGESTED BY GFS/ECMWF...THE LATE WEEK AND EARLY
PART OF THE WEEKEND COULD BE WET FOR MOST AREAS./JA/

&&

.AVIATION...VFR CONDS WILL PREVAIL THRU THE AFTN ACCOMPANIED BY LGT
SFC WNDS. ISOLD-SCT SHWRS/TS ARE XPCTD TO CONTINUE INTO THE EARLY
EVENING HOURS DIMINISHING IN COVERAGE 02-04Z. OCSNL MVFR/IFR CONDS
INVOF THESE SHWRS AND STORMS LIKELY.  VFR CONDS XPCTD THRU THE REST
OF THE EVENING BEFORE A GRADUAL TREND TOWARD MVFR IN MIST OCCURS
09-11Z. CHANCES FOR MVFR/IFR WILL BE HIGHEST NEAR THE MEI/HBG/JAN
AREAS. LGT SFC WINDS XPCTD THRU THE PERIOD. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  91  69  91 /  22  29  16  24
MERIDIAN      67  90  68  89 /  24  37  24  37
VICKSBURG     68  91  70  91 /  22  22  12  21
HATTIESBURG   69  90  69  91 /  36  54  29  46
NATCHEZ       70  90  70  91 /  23  39  19  30
GREENVILLE    71  92  71  91 /  10  15   9  19
GREENWOOD     69  91  69  91 /   8  18  12  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

JA/BK
Hazardous weather outlook, Jun 1, 2:00 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE JUN 1 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
022000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
300 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN...WIND
GUSTS TO 40 MPH AND FREQUENT LIGHTNING IS POSSIBLE THIS AFTERNOON INTO
THE EARLY EVENING HOURS...AND AGAIN ON WEDNESDAY AFTERNOON.
OTHERWISE...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

ISOLATED STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN...WIND
GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL BE POSSIBLE THURSDAY AND
FRIDAY AFTERNOON AS AN UPPER LEVEL DISTURBANCE TRANSITS THE REGION.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BK

In the hours before

Special weather statement, Jun 1, 12:56 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT TUE JUN 1 2010

ARZ074-075-LAZ007-011925-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-
156 PM CDT TUE JUN 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF PARKDALE AT 156
PM CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN SOUTHWESTERN CHICOT AND SOUTHEASTERN ASHLEY COUNTIES...AND
EXTREME NORTHEASTERN MOREHOUSE PARISH SHOULD MONITOR THIS STORM
CLOSELY.

BK
Special weather statement, Jun 1, 1:00 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT TUE JUN 1 2010

LAZ024-011930-
CATAHOULA LA-
200 PM CDT TUE JUN 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTH OF WALLACE RIDGE AT 200
PM CDT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN CATAHOULA PARISH SHOULD MONITOR THIS STORM CLOSELY.

BK
Special weather statement, Jun 1, 1:10 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT TUE JUN 1 2010

MSZ030-011940-
CLAY MS-
210 PM CDT TUE JUN 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 4 MILES EAST OF WEST POINT AT 210 PM
CDT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN SOUTHEASTERN CLAY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BK
Special weather statement, Jun 1, 1:30 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT TUE JUN 1 2010

MSZ039-046-012000-
KEMPER MS-NOXUBEE MS-
230 PM CDT TUE JUN 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER GHOLSON AT 230 PM CDT...MOVING
SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN SOUTHWESTERN NOXUBEE AND NORTH CENTRAL KEMPER COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

BK
Special weather statement, Jun 1, 1:41 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT TUE JUN 1 2010

ARZ075-LAZ008-009-MSZ040-012010-
CHICOT AR-WEST CARROLL LA-EAST CARROLL LA-ISSAQUENA MS-
241 PM CDT TUE JUN 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER GASSOWAY AT 242 PM CDT...MOVING
SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN NORTHWESTERN ISSAQUENA AND SOUTH CENTRAL CHICOT COUNTIES...
AND NORTHERN EAST CARROLL AND NORTHEASTERN WEST CARROLL PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

BK
Special weather statement, Jun 1, 2:39 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT TUE JUN 1 2010

LAZ009-016-MSZ047-012055-
EAST CARROLL LA-WARREN MS-MADISON LA-
339 PM CDT TUE JUN 1 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MANSFORD AT 339 PM CDT...MOVING
SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME NORTHWESTERN WARREN COUNTY...AND NORTH CENTRAL
MADISON AND SOUTH CENTRAL EAST CARROLL PARISHES SHOULD MONITOR THIS
STORM CLOSELY.

MRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 3 lightning, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Lamar

When
June 1, 3:10 PM CST to 3:12 PM CST
Where
Lamar County, 0.94 mi WSW of Baxterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.073, -89.614

Thunderstorm Wind, Jones

When
June 1, 3:25 PM CST
Where
Jones County, 2.07 mi S of Lanham
Measured
58 kt (67 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.550, -89.100

Several trees and power lines were blown down and a car was damaged. Some of the power lines caught fire.

Hail, Jones

When
June 1, 3:25 PM CST to 3:27 PM CST
Where
Jones County, 1.57 mi SW of Lanham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.562, -89.117

Thunderstorm Wind, Jefferson Davis

When
June 1, 4:06 PM CST
Where
Jefferson Davis County, 2.07 mi S of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.700, -89.950

Some Trees were blown down southeast of New Hebron.

Flash Flood, Forrest

When
June 1, 4:40 PM CST to 5:10 PM CST
Where
Forrest County, 0.85 mi SE of Petal to 2.04 mi NNW of Petal
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.343, -89.258

One road was flooded in Petal with a few additional roads flooded north of Petal.

Lightning, Hinds

When
June 1, 6:08 PM CST
Where
Hinds County, 0.96 mi SSE of West Jackson
Property damage
$150,000
Reported by
NWS Employee
Coordinates
32.308, -90.191

Lightning struck an industrial complex and initiated a large 2-alarm fire at the intersection of North Mill Road and West Monument Street.

Hail, Lincoln

When
June 2, 1:48 PM CST to 1:50 PM CST
Where
Lincoln County, 2.72 mi SW of Union Hall
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.540, -90.450

Hail, Lincoln

When
June 2, 2:12 PM CST to 2:15 PM CST
Where
Lincoln County, 0.69 mi NW of Norfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.426, -90.480

Nickel to quarter sized hail occurred on Interstate 55 near Bogue Chitto. Winds were also estimated at 50 mph.

Hail, Lincoln

When
June 2, 2:27 PM CST to 2:29 PM CST
Where
Lincoln County, 0.69 mi S of Norfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.410, -90.470

Dime sized hail was reported at exit 30 on Interstate 55 south near Bogue Chitto.

Lightning, Lincoln

When
June 2, 2:29 PM CST
Where
Lincoln County, 0.69 mi S of Norfield
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.410, -90.470

A vehicle was struck by lightning near Bogue Chitto.

Lightning, Lincoln

When
June 2, 2:30 PM CST
Where
Lincoln County, Bogue Chitto
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.430, -90.450

During the mid afternoon a house was struck by lightning in Bogue Chitto.

Flash Flood, Lauderdale

When
June 2, 5:28 PM CST to 6:30 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian to 1.24 mi N of Bonita
Cause
Heavy Rain
Property damage
$90,000
Reported by
Law Enforcement
Coordinates
32.380, -88.710

Many roads were flooded in Meridian with several cars stalled and flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233830, 233833, 244528, 233836, 233844, 233845, 233856, 233862, 233863, 233864, 233867, 233869.